Does anyone have any experience of coming-off long term use of Aciclovir?

  1. capon profile image60
    caponposted 5 years ago

    Does anyone have any experience of coming-off long term use of Aciclovir?

    I was on Aciclovir for 17 months. I was taken off it 3 weeks ago and since then I've been very itchy!

  2. Jlbowden profile image89
    Jlbowdenposted 5 years ago

    Acyclovir is an antiviral drug, that usually is used to control symptoms of various Herpes Simplex viruses, of which shingles for example belongs to this class of HSV-1 and HSV- type virus. That is a long time to be on Acyclovir treatment. However Acyclovir in your case, must have been applied topically as a cream, rather than an oral capsule?

    Acyclovir, is a pro-drug of Valcyclovir, or Valtrex, which also comes in both forms, and is also used to treat HSV-2 viruses. Which in turn treat both the common cold sore and Genital Herpes for example.

    It could also be that it had been helping you control symptoms of itching for what your Doctor prescribed treatment for, of an underlying condition, that could cause itching in the first place.

    But since I am not a physician, my recommendation, is to go back to your physician, or a dermatologist. And ask them if there is another type of cream, that you can use, to counteract your itching.

    It could also be that the itching, could be an after effect of using Acyclovir for such a long time, however I am not sure about this.  Best bet, talk to your doctor for a follow-up.  Hope this little bit of advice helps you out somewhat.

    Jl

    1. capon profile image60
      caponposted 5 years agoin reply to this

      Thanks for your comment. I have been on a low dose tablet 4 times a day, following Chemotherapy and a sequential bone marrow transplant. My time on the drug was extended when my wife came down with shingles. Dermatologist appointment in early April.

 
working